Severe hypoglycemia (low blood glucose or blood sugar) can be life threatening if not treated. This can happen to people that take insulin for type 1 diabetes. It can also happen to people with type 2 diabetes that use insulin or another medication that can potentially cause a low blood glucose reaction.  Ask your doctor to clarify the action of your medication if you do not know. Even though hypoglycemia rarely occurs when taking some medications, it is prudent to know how to treat a low blood glucose. If you are at risk, ask your heath care professional to be trained to treat lows with glucose and also with glucagon.  Families of people that take these medications as well as co-workers, roommates and friends need to know how to help a person who experiences hypoglycemia. Getting detailed directions about medication side effects and treatment from one’s diabetes team is an essential diabetes management skill.

how to treat low blood sugarWhat is the definition of hypoglycemia?

The word hypoglycemia literally means low (hypo) blood glucose (glycemia). Many organizations define hypoglycemia as a blood glucose level below 70 mg/dl (3.9 mmol/l). (1,2,3) 
Ask your physician if this is the blood glucose level you should use to start treating hypoglycemia if it develops. Many times in older people, those who have experienced many episodes of hypoglycemia, and those with limited life expectancy blood glucose goals are higher than those that are recommended for healthy, young individuals. 

What are some of the reasons people with diabetes develop hypoglycemia?
There are many reasons a person with diabetes may develop hypoglycemia.
1.     When a person takes more medication than needed (insulin or a medication that stimulates the body to make insulin).
2.    When these medications are taken and recommended amounts of carbohydrates are not adequately consumed. This may happen if a scheduled meal or snack is missed.
3.    If a person on one of these medications exercises without consuming enough carbohydrate to cover the exercise.
4.    Drinking moderate to excessive amounts of alcohol may lead to hypoglycemia in people on these medications. Also drinking alcohol without food that contains carbohydrate.

Symptoms of Hypoglycemia
Common symptoms include:
•    Sweating
•    Shaking or trembling
•    Hunger
•    Mood changes (examples: sad, angry)
•    Anxiety 
•    Tingling sensations in tongue or other body parts  
•    Confusion 
•    If blood glucose drops very low, the person may not be able to respond, becomes unconscious or has a seizure 

Hypoglycemia Unawareness
Some people do not have any warning of a low blood glucose occasionally or all the time. This is called hypoglycemia unawareness. It can be very dangerous. People with long standing type 1 diabetes or type 2 diabetes that have been on insulin for many years are more likely to experience this. Smoking and neuropathy also increase the risk. It very common for a person that has experienced a low blood glucose to experience another within 24 hours. Repeat lows have a tendency to have less symptoms. Notify your doctor if this occurs. You will need to keep careful records of blood glucose, insulin amounts and dietary intake. You may need to wear a continuous glucose monitor. Albany Medical Center has a detailed handout about hypoglycemia unawareness. http://www.amc.edu/Patient/services/endocrinology/documents/Severe_Hypoglycemia_and_Unawareness.pdf 

What to do if you think you are having a hypoglycemic episode
Ask your medical team if you should use the rule of 15:15 if you think your blood glucose is low, you are conscious and able to swallow. Carry glucose tablets or glucose gel with you at all times.

The Rule of 15:15
1.    Take your blood glucose. If it is 70 mg/dl or below, of consume 15 grams of glucose such as: four glucose tablets; 15 gram glucose gel (1 tube); 1/2 cup full strength  fruit juice; 1/2 cup regular soda  or three sugar packets (do not use sugar substitutes).
2.    Wait 15 minutes to respond to the glucose
3.    Check your blood glucose again, if still low, take an additional 15 grams of  glucose (repeat step 1 and 2 if necessary to get blood glucose over 70 mg/dl)
4.    When your blood glucose is over 70 mg/dl, have a small snack that contains carbohydrate if your next meal or snack is over an hour away. Test the blood glucose in 40-60 minutes to make sure it has not dropped again.
Special Note

Some medical teams recommend starting with 30 grams of glucose to treat a blood glucose below 50 mg/dl.
Resist the urge to over-treat. Don't drink unlimited amounts of sugared drinks to get your blood glucose up, it may go too high and you may need to take more medication to get it properly regulated.

Alert

If three attempts don't work to bring your blood glucose up, call emergency services or 911 in most locations in the United States.

Dextrose 50 percent and Glucagon 
If you are unconscious or unable to swallow, glucagon is recommended to treat a low blood glucose if a person is not in a hospital or medical facility. Dextrose 50 percent (D50) glucose is administered by intravenous bolus safely when available by trained personnel in many hospitals. (4) 
If you are not in a hospital and you have a severe low where you cannot help yourself, another individual will need to treat you. Glucagon is a hormone made in the alpha cells of the pancreas that is released in response to a lower blood glucose. The action of this hormone makes the liver release glucose. As the glucose is released into the bloodstream the blood glucose increases. Glucagon must be injected to help raise blood glucose. The people you spend the most time with should be taught of how to use the emergency glucagon kit. After glucagon is given and the person is able to swallow safely, glucose should be given to replace glycogen stores in the liver.

There are two glucagon kits available in the United States; Eli Lilly Glucagon Kit and another glucagon kit from Novo Norrdisk.
 

Ask your physician if you need a glucagon kit. If so, carry it with you at all times. Make sure your doctor gives you a prescription for it and people you associate with, are trained to use it.

Low blood glucose is very serious. Carry your glucometer, needed strips and lancets with you everywhere you go. Ask your medical personnel what is right for you to detect and treat a low and to prevent lows if possible.

1,2,3,4